Nephrogenic Systemic Fibrosis (NSF)

RSS
Modified on 2009/10/14 21:46 by admin
Updated May 2007

Ten years ago doctors started seeing patients with a new illness called Nephrogenic Systemic Fibrosis (NSF). It also goes by the name of Nephrogenic Fibrosing Dermopathy (NFD). This illness is seen in patients with moderate to end-stage kidney disease. There is some evidence that NSF is being caused in these patients by the administering of a Magnetic Resonance Angiography (MRA) scan with a gadolinium-based contrast agent.

The symptoms of NSF include a tightening and hardening of the skin which can make it difficult to lengthen or straighten arms and legs. Changes to the skin happen symmetrically starting off as red patches. Burning, itching and swelling are very common symptoms. Scarring of internal organs is also a symptom. NSF can cause death.

An MRA scan is given to receive detailed images of blood vessels in the body. A contrast agent is used to get these images. A gadolinium-based contrast agentis often used when performing the procedure. Gadolinium-based contrast agents are approved for use in Magnetic Resonance Imaging (MRI) scans but not for MRA scans. Often three times as much contrast agent is used for an MRA scan versus an MRI scan.

Doctors are cautioned by the recent FDA warning to use an MRA scan only on advanced kidney failurepatients if absolutely necessary. Immediate kidney dialysis may help those patients who have received the gadolinium-based contrast. Nephrogenic Systemic Fibrosis has appeared in patients anywhere from 2 days to 18 months following an MRA scan with gadolinium-based contrast.

If you or a loved one has been diagnosed with NSF after receiving an MRA scan with a gadolinium-based contrast agent, you may want to contact an attorney (free of charge for initial review) to help protect your legal rights.

See Also

  Name Size